A skin rash appearing around the injection site four to 11 days after the administration of the first dose could be a potential delayed reaction to the Moderna vaccine, officials said.
Nigeria on Friday [today] rolled out mass vaccinations with the Oxford/AstraZeneca vaccines donated by COVAX, a global initiative aimed at equitable access to COVID-19 vaccines led by Gavi, the Vaccine Alliance, the World Health Organization, the Coalition for Epidemic Preparedness Innovations, and others.
A team of American doctors reported the findings on Moderna vaccines on March 3.
“We have observed delayed large local reactions to the mRNA-1273 vaccine, with a median onset on day 8 (range, 4 to 11) after the first dose,” the report stated.
In a study involving 30,000 recipients of the Moderna coronavirus vaccine, about 12 people had redness on their arms accompanied by sore, itchy or swollen patches of skin around a week after receiving the first dose.
Five of those patients with a delayed reaction had large skin lesions over 10 centimeters (four inches) in diameter surrounding the injection site.
According to the report, all symptoms were within the range of the expected side effects from the vaccination and were resolved quickly after appropriate treatment.
“Most patients received treatment for their symptoms (e.g., with ice and antihistamines) … The symptoms resolved a median of six days after onset (range, two to 11),” the study said.
The doctors encouraged all 12 patients to continue with the second dose “given that neither local injection-site reactions nor delayed-type hypersensitivity reactions are contraindications to subsequent vaccination.”
Reportedly, half of the patients had no recurrence of the symptoms after the second dose, while the rest manifested similar reactions with lower intensity.
In the light of the global mass vaccination campaign, the study aimed to prepare local medical facilities for dealing with the possible delayed side effects and reassure the patients that the vaccine is safe.
The post Study identifies skin rash as potential side effect of Moderna COVID-19 vaccine appeared first on Healthwise.